Colorado, 2012High Wind in Colorado, October 23, 2012
October 23, 2012 · NWS PUB · 4 events in 4 counties and zones
A strong jet stream aloft generated wind gusts to around 75 mph at times mainly over the higher terrain.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong jet stream aloft generated wind gusts to around 75 mph at times mainly over the higher terrain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Oct 23, 10:45 AM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Oct 23, 10:45 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
1145 AM MDT TUE OCT 23 2012
.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH WEDNESDAY. MAIN CONCERN REMAINS
GUSTY SOUTH TO SOUTHWEST WINDS 20 TO 40 MPH. ALSO...WINDS GUSTING
TO 50 AND 60 MPH POSSIBLE EASTERN SLOPES OF THE MOUNTAINS THROUGH
WEDNESDAY. LW
&&
.PREV DISCUSSION... /ISSUED 459 AM MDT TUE OCT 23 2012/
SHORT TERM...
(TODAY AND TONIGHT)
..SHORT TERM CONCERNS ARE WINDS...TEMPERATURES AND FIRE DANGER...
CURRENT WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS CONTINUES TO
INDICATE MODERATE TO STRONG SOUTHWEST FLOW ALOFT ACROSS THE REGION
WITH A LONG WAVE TROUGH PERSISTING ACROSS PAC NW AND WEST COAST.
WATER VAPOR IMAGERY ALSO INDICATING AN EMBEDDED SHORT WAVE LIFTING
OUT ACROSS THE EASTERN GREAT BASIN AND NORTHERN ROCKIES WITH ANOTHER
EMBEDDED WAVE MOVING ONSHORE ACROSS THE CENTRAL CALIF COAST AND INTO
THE SOUTHERN GREAT BASIN AT THIS TIME. AT THE SFC...LEE TROUGHING
MOVING ACROSS THE EASTERN PLAINS HAS KEPT GENERALLY WEAK SOUTH TO
SOUTHWEST WINDS IN PLACE WITH FAIRLY MILD TEMPS IN THE UPPER 30S TO
UPPER 50S AT THIS TIME.
EARLY THIS MORNING...SOUTHERLY LOW LEVEL FLOW ACROSS THE FAR SE
PLAINS HAS BROUGHT AN INCREASE IN LOW LEVEL MOISTURE WITH SOME
PATCHY LOW CLOUDS AND FOG BEING REPORTED AT LAA OVER THE PAST FEW
HOURS. HOWEVER...WITH DRIER AIR ADVECTING IN FROM THE WEST...SHOULD
SEE ANY LOW CLOUDS AND FOG DISSIPATING BY DAY BREAK.
REST OF TODAY AND TONIGHT...MODERATE TO STRONG SOUTHWEST FLOW ALOFT
TO PERSIST WITH NORTHERN ROCKIES SHORT WAVE CONTINUING TO LIFT OUT
ACROSS THE NORTHERN HIGH PLAINS AND UPPER GREAT LAKES AS SECOND
SHORT WAVE CONTINUES TO TRANSLATE ACROSS THE GREAT BASIN AND INTO
THE NORTHERN ROCKIES OVERNIGHT. MOVEMENT OF THESE SYSTEMS WILL ALLOW
FOR LEE TROUGHING TO REESTABLISH AND DEEPEN ACROSS THE I-25 CORRIDOR
LATER THIS MORNING AND EARLY AFTERNOON BEFORE LIFTING OUT ACROSS THE
FAR SE PLAINS LATE THIS AFTERNOON AND EVENING.
THIS WILL KEEP BEST GRADIENT AND STRONGEST WINDS ACROSS MTS AND THE
HIGHER TERRAIN ALONG AND WEST OF THE I-25 CORRIDOR THROUGH THE
AFTERNOON WITH GUSTY WEST TO SOUTHWEST WINDS OF 25-45 MPH EXPECTED.
THIS ALONG WITH DOWNSLOPE WARMING AND LOW RHS WILL ALLOW FOR
CRITICAL FIRE WEATHER CONDITIONS TO DEVELOP ACROSS THE SOUTHEAST MTS
AND IMMEDIATE ADJACENT PLAINS THROUGH THE AFTERNOON. FURTHER EAST
ACROSS THE FAR SE PLAINS...SOUNDINGS INDICATING ENOUGH MIXING TO
SUPPORT GUSTY WINDS OF 20-35 MPH LEADING TO HIGH FIRE DANGER AND
WILL KEPT CURRENT RED FLAG WARNING IN TACT FOR MOST OF SOUTHEAST
COLORADO FROM 18Z-00Z. IT WILL BE WINDY ACROSS THE REST OF THE AREA
THIS AFTERNOON AS WELL...HOWEVER RH VALUES LOOK TO REMAIN JUST ABOVE
THE 15 PERCENT CRITERIA. SLIGHT WARMING ALOFT NOTED OVERNIGHT WILL
KEEP HIGHS AT TO WELL ABOVE SEASONAL AVERAGES...WITH THE WARMEST
READINGS EXPECTED ACROSS THE FAR SE PLAINS.
BREEZY TO WINDY CONDITIONS TO PERSIST...ESPECIALLY ACROSS THE HIGHER
TERRAIN...THROUGH THE OVERNIGHT HOURS...WHICH WILL AGAIN KEEP
OVERNIGHT LOWS ON THE MILD SIDE. -MW
LONG TERM...
(WEDNESDAY THROUGH NEXT MONDAY)
IN GENERAL...CONTINUED TO FOLLOW THE MORE CONSISTENT ECMWF AND ITS
HANDLING OF THE INCOMING UPPER TROUGH THU/FRI. AHEAD OF THE COLD
AIR ON WED...SOUTHWEST FLOW CONTINUES OVER THE AREA AS FIRST PIECE
OF UPPER ENERGY SWINGS OUT OF THE GREAT BASIN AND INTO WESTERN
COLORADO BY WEDNESDAY EVENING. MAIN QUESTION WED IS POSITION OF
FRONTAL BOUNDARY OVER THE PLAINS AS DEEP SURFACE LOW SPINS UP NEAR
LA JUNTA. SUSPECT BOUNDARY AND MAIN COLD AIR WILL REMAIN NORTH OF
THE PALMER DIVIDE UNTIL WED EVENING...THOUGH WEAK EAST WIND MAY
DEVELOP ALONG AND NORTH OF THE ARKANSAS RIVER AS SURFACE LOW
DEEPENS. DESPITE MOST OF PLAINS STAYING IN THE WARM
SECTOR...STRONGEST WINDS AND CRITICAL FIRE CONDITIONS MAY STAY
LIMITED TO AREAS ALONG THE NM BORDER...WHERE SURFACE GRADIENT AND
STRONGER WINDS ALOFT COINCIDE. FARTHER WEST...SNOW BEGINS OVER THE
CENTRAL MOUNTAINS WED AFTERNOON AND AT LEAST SOME MODEST (2-4
INCH) ACCUMS ARE LIKELY BY LATE WED NIGHT AS INITIAL UPPER TROUGH
MOVES ACROSS. COLD FRONT WILL RACE QUICKLY SOUTH THROUGH THE AREA
WED EVENING AND BE SOUTH OF THE NM BORDER BY MIDNIGHT AT COLD AIR
POURS SOUTH. MODELS CONTINUE TO KEEP OVERNIGHT PRECIP CONFINED TO
TELLER COUNTY/PALMER DIVIDE...WHERE RAIN WILL QUICKLY CHANGE TO
SNOW WITH SOME LIGHT ACCUMULATIONS BY THU MORNING.
COLD UPSLOPE FLOW GRADUALLY DEEPENS OVER THE EASTERN MOUNTAINS AND
PLAINS THURSDAY AS MAIN PIECE OF THE WESTERN TROUGH DIGS TOWARD
WESTERN COLORADO. EXPECT SOME -SHSN TO BREAK OUT OVER EAST
MOUNTAIN SLOPES/PALMER DIVIDE BY AFTERNOON AS UPSLOPE DEEPENS TO
700 MB AND LIFT INCREASES...WHILE CENTRAL MOUNTAINS ALSO SEE
INCREASING COVERAGE OF -SN AS LIFT FROM THE UPPER TROUGH
APPROACHES. MAX TEMPS THU WILL RUN UP TO 30-35F COLDER THAN WED
NUMBERS...THOUGH WON'T GO NEARLY AS COLD AS MAV GUIDANCE...WHICH
KEEPS READINGS IN THE 20S AT KCOS AND KPUB. BEST WINDOW FOR
PRECIP...MOSTLY SNOW...WILL OCCUR THU NIGHT INTO EARLY FRIDAY
MORNING...THOUGH MODELS...ESPECIALLY GFS/NAM...ARE HAVING A HARD
TIME WITH THE SOUTHERN EXTENT OF THE PRECIP SHIELD. ECMWF LOOKS
MOST REASONABLE...KEEPING HEAVIEST SNOW ALONG AND NORTH OF THE
PALMER DIVIDE WITH LIGHTER SNOWS OVER THE REMAINDER OF THE EASTERN
MOUNTAINS AND PLAINS. VERY PRELIMINARY SNOW AMOUNT FORECAST
SUGGESTS 2-4 INCHES FOR PALMER DIVIDE/TELLER COUNTY INCLUDING
MONUMENT AND WOODLAND PARK. CENTRAL MOUNTAINS COULD ALSO SEE
ANOTHER 2-4 INCHES OVER MAINLY HIGHER WEST FACING SLOPES. UPSLOPE
AND LIGHT SNOW CONTINUE EARLY FRIDAY MORNING...GRADUALLY FADING
AWAY BY AFTERNOON AS UPPER TROUGH PASSES AND FLOW WEAKENS.
INTERESTING TO NOTE THAT USUALLY SQUIRRELY 06Z MODEL RUNS CONTINUE
TRUE TO FORM...AS 06Z NAM HAS NEARLY 20 INCHES OF SNOW OVER THE
ENTIRE I-25 CORRIDOR THROUGH MIDDAY FRIDAY...WHILE 06Z GFS HAS
ALMOST NOTHING. MAX TEMPS FRIDAY WILL CONTINUE ON THE COLD
SIDE...WITH MUCH OF THE AREA STRUGGLING TO GET OUT OF THE 30S.
CLEARING AND VERY COLD CONDITIONS DEVELOP FRIDAY NIGHT...THEN A
GRADUAL WARMING TREND BEGINS SAT AND CONTINUES INTO NEXT WEEK AS
UPPER RIDGE BEGINS TO BUILD OUT OF THE SOUTHWEST. --10
AVIATION...VFR CONDITIONS TO PERSIST AT TERMINALS FOR THE NEXT 24
HOURS. MAIN CONCERN REMAINS GUSTY SOUTH TO SOUTHWEST WINDS
25-35KTS EXPECTED TO DEVELOP LATE THIS MORNING THROUGH THE EARLY
EVENING WITH THE STRONGEST WINDS EXPECTED AT ALS AND COS. -MW
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 6 PM MDT THIS EVENING FOR COZ222-225-
227>237.
FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR COZ229-230-233-237.
&&
50/88
Hazardous weather outlook, Oct 23, 5:40 AM MST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
640 AM MDT TUE OCT 23 2012
COZ058>089-093>099-241245-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
640 AM MDT TUE OCT 23 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.
.DAY ONE...TODAY AND TONIGHT
CRITICAL FIRE WEATHER CONDITIONS WILL DEVELOP THIS AFTERNOON AND
EARLY EVENING ACROSS PORTIONS OF THE EASTERN MOUNTAINS AND SOUTHEAST
PLAINS. EXPECTED GUSTY SOUTH TO SOUTHWEST WINDS OF 20 TO 40 MPH THIS
AFTERNOON...COMBINED WITH LOW RELATIVE HUMIDITIES AND PERSISTENT
DROUGHT CONDITIONS...WILL PRODUCE EXTREME FIRE BEHAVIOR ACROSS THE
AREA TODAY. RAPID RATES OF FIRE GROWTH AND SPREAD WILL BE POSSIBLE
WITH ANY FIRE STARTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE AGAIN WEDNESDAY
AFTERNOON OVER THE FAR SOUTHEAST PLAINS...MAINLY ALONG THE NEW
MEXICO BORDER.
SCATTERED SNOW SHOWERS WILL BE POSSIBLE ACROSS THE HIGHER TERRAIN
OF THE CENTRAL MOUNTAINS BEGINNING EARLY WEDNESDAY AND CONTINUING
INTO THURSDAY...AND 2 TO 4 INCHES OF ACCUMULATION WILL BE
POSSIBLE OVER THE HIGHER PEAKS BY THURSDAY MORNING. A STRONG COLD
FRONT WILL CROSS EASTERN COLORADO LATE WEDNESDAY...BRINGING A
CHANCE OF RAIN OR SNOW SHOWERS TO TELLER COUNTY AND THE PALMER
DIVIDE WEDNESDAY NIGHT..ALONG WITH MUCH COOLER WEATHER AREA-WIDE.
FROM THURSDAY NIGHT INTO FRIDAY...AN UPPER LEVEL WEATHER SYSTEM
MAY BRING AN INCREASED CHANCE OF SNOW TO THE CENTRAL
MOUNTAINS...WHILE SCATTERED RAIN AND SNOW SHOWERS DEVELOP OVER THE
EASTERN MOUNTAINS AND PLAINS. RAIN AND SNOW WILL COME TO AN END BY
FRIDAY EVENING...WITH CLEARING SKIES AND THE COLDEST TEMPERATURES
OF THE FALL BY EARLY SATURDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
23/10
In the hours before
Special weather statement, Oct 23, 10:18 AM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1118 AM MDT TUE OCT 23 2012
COZ081-084-085-232000-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
1118 AM MDT TUE OCT 23 2012
...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...THIS
INCLUDES THE AIR FORCE ACADEMY AND NORTHWESTERN COLORADO SPRINGS.
AT 1115 AM MDT...NATIONAL WEATHER SERVICE MESONET WEATHER STATIONS
INDICATED STRONG WINDS ACROSS NORTHWESTERN COLORADO SPRINGS AND THE
AIR FORCE ACADEMY.
LOCATIONS IMPACTED INCLUDE...
THE AIR FORCE ACADEMY
EXTREME NORTHWESTERN COLORADO SPRINGS.
PALMER LAKE.
MONUMENT.
SUSTAINED WINDS OF 30 TO 40 MPH...GUSTING TO 50 AND 60 MPH CAN BE
EXPECTED IN THESE AREAS INTO THE EARLY AFTERNOON HOURS.
TAKE SHELTER FROM THE WINDS TO AVOID FLYING DEBRIS. IF DRIVING...
KEEP A FIRM HOLD ON THE STEERING WHEEL...ESPECIALLY ON NORTH TO
SOUTH RUNNING ROADS WHERE GUSTY CROSSWINDS COULD CAUSE YOUR VEHICLE
TO SHIFT SUDDENLY.
High Wind, Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft
- When
- October 23, 1:00 PM MST to 6:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Between 7500 & 11000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.426, -104.809 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Between 8500 and 10000 Ft
- When
- October 23, 1:00 PM MST to 8:00 PM MST
- Where
- Wet Mountains Between 8500 and 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.110, -105.070 (the zone’s center; the record gives no point)
High Wind, Wet Mountains Above 10000 Ft
- When
- October 23, 1:00 PM MST to 4:00 PM MST
- Where
- Wet Mountains Above 10000 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.989, -104.947 (the zone’s center; the record gives no point)
High Wind, Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft
- When
- October 23, 1:00 PM MST to 8:00 PM MST
- Where
- Walsenburg Vicinity / Upper Huerfano River Basin Below 7500 Ft forecast zone
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.685, -104.961 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, October 23 to 29, 2012$2.5 million · 3 events
- Lightning Strike in Minnesota, October 23, 2012$50,000 · 1 event
- Dense Fog in Wisconsin, October 23 to 24, 201213 events
- Heavy Snow in Montana, October 23, 20125 events
- Drought in Texas, October 23 to 31, 20122 events
- Waterspout in Eastern Pacific Coastal Waters, October 23, 20121 event
- Waterspout in South Atlantic Coastal Waters, October 23, 20121 event
- Winter Storm in Utah, October 23 to 25, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415198, 415199, 415200, 415201.